Michigan, 2020

Winter Storm in Michigan, January 11 to 12, 2020

January 11 to 12, 2020 · NWS APX · 6 events in 6 counties and zones

Strong low pressure passed to the south and east of lower Michigan on the 11th. This system produced two separate waves of mixed wintry precipitation, lasting from the late night hours of the 10th into early morning on the 12th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong low pressure passed to the south and east of lower Michigan on the 11th. This system produced two separate waves of mixed wintry precipitation, lasting from the late night hours of the 10th into early morning on the 12th. The heaviest snow fell in the Alpena and Rogers City area, with 6 to 8 inches, accompanied at times by wind gusts of 30 to 35 mph. This resulted in considerable blowing and drifting snow. Further south, the problem was freezing rain. Houghton Lake, Oscoda, and Standish picked up around a quarter-inch of ice accumulation. Combined with the gusty winds, this resulted in spotty power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 10, 11:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 10, 11:16 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1116 PM EST Fri Jan 10 2020

.UPDATE...
Issued at 1049 PM EST Fri Jan 10 2020

Initial surge of strong moisture advection along elevated front making
steady progress northeast into Michigan this evening, helped along
by 70+ knot low level jet punching into the southern Lakes.
Surface front now well off to our south, with developing northeast
winds slowly cooling the surface temperatures. Still a warm nose
aloft, especially along and south of M-72. Expect precipitation to
continue to surge north with intense moisture advection, spreading
across northern lower Michigan overnight into early Saturday. Warm
nose aloft will slowly sink south as elevated front does the
same. Strong frontogenetical signal along and north of this front
will bring some heavier precipitation into northern lower, with
the heaviest along and south of the M-55 corridor. Precipitation
type remains a formidable challenge given that shrinking warm nose
and still above freezing surface temperatures...by several
degrees across our southern zones. Current thinking is that any
mixed precipitation initially will quickly transition to snow for
areas along and north of M-32, with a mixture of snow and sleet,
and eventually freezing rain, as one goes further south. Trends
support precipitation remaining primarily rain down near Saginaw
Bay. Precipitation totals support 2 to 4 inches of snow/sleet
along north of M-72 by mid-morning Saturday, with freezing rain
accumulations up to two tenths of an inch just south of this
zone. Only light snow amounts anticipated for areas north of the
big bridge. Above makes for one tricky headline decision. Earlier
issued warnings will remain for parts of northern lower right
through Saturday night, this despite what could be a several hour
lull in precipitation by later Saturday morning and afternoon.
Have decided to issue a winter weather advisory for the remainder
of northern lower through mid-morning Saturday to account for
snow/sleet accumulations and rapid development of slick driving
conditions. Winter storm watch remains for this area, although
delayed the start by at least a few hours into Saturday evening as
deep layer drying ends the precipitation threat for the late
morning and afternoon hours...with snow spreading back north into
the area quickly Saturday evening. Watch remains for easter upper,
although that too has been delayed by several hours (all recent
guidance even suggests warning level snow amounts may never impact
areas north of the big bridge). Will wait for the full range of
the 00z guidance suite before making any further headline
decisions.

&&

.NEAR TERM...(Tonight through Sunday)
Issued at 252 PM EST Fri Jan 10 2020

...Significant winter storm set to impact northern MI tonight
through Sunday morning with heavy snow, wintry mix & strong winds...

High impact weather potential: Two primary waves of impactful winter
weather, initially tonight into early Saturday and again Saturday
afternoon/evening through Saturday night. Heavy snowfall, wintry mix
(including freezing rain) and strong winds expected to lead to
blowing/drifting snow, hazardous travel and lakeshore flooding
concerns.

Pattern synopsis/forecast: By tonight, amplified mid-upper level
troughing is expected to be draped across the central plains
southward through the TX/OK panhandles as low amplitude ridging
overhead locally continues to slide to the east. At the surface, an
expansive area of high pressure across the northern plains/southern
Canada will continue to filter in cold air along its eastern
periphery into the Great Lakes region. Surface low pressure
development already underway across ArklaTex region this afternoon
will continue to deepen as it treks northeastward toward Great
Lakes/Ohio Valley along a quasi-stationary frontal boundary expected
to be draped across southeast Michigan. This well-advertised storm
system will be the focus tonight through Sunday morning, expected to
bring multiple waves of impactful winter weather to northern
Michigan.

Primary forecast concerns/challenges: Precip timing, type and
amounts. Icing concerns, especially across the southern parts of the
forecast area. Increasingly gusty winds leading to blowing/drifting
snow concerns and potential for power outages.

Initially quiet conditions early this evening are expected to rather
quickly deteriorate from southwest to northeast across the forecast
area late this evening through the overnight hours as deep theta-e
advection streams from the Gulf of Mexico all the way into lower
Michigan via an impressive 75 kt low-level jet. As was alluded to by
the prior forecast shift, increasingly impressive jet dynamics will
be the rule overnight with upper-level divergence increasing through
this same time frame. Couple that with the development of an
impressive corridor of frontogenetical forcing, a period of
significant/heavy snow, sleet and freezing rain are all expected
across northern lower Michigan tonight. However, there remains some
uncertainties regarding precipitation type, especially across the
southeastern third of the forecast area. Latest trends continue to
suggest a precip transition zone near/along M-72. With primarily
snow north of that line, expecting a couple of inches of new snow
thru 12z Saturday, potentially falling briefly heavily at times in
any mesoscale banding that develops. Along/south of that line,
anticipating more of a wintry mix solution with freezing rain being
the primary precipitation type (even transitioning to all rain as
you near Saginaw Bay). With respect to ice accumulation tonight,
could foresee some areas across the southeast getting 0.05 - 0.20
inches.

Saturday morning, at least light precipitation is expected to be
ongoing across much of northern lower, again with primarily snow
north transitioning to a wintry mix across southern/southeastern
zones. However, guidance continues to suggest that as the initial
quasi-stationary boundary and frontogenetic forcing shifts east
through the morning/midday hours, so does the precip. This is
expected to allow for a relative lull in falling precipitation
across the northwest two-thirds of the forecast area while drawing
in colder air from the north prior to the next round of wintry
weather arriving from the southwest during the evening hours. A
wintry mix may continue across far southeastern locations through
much of the day, perhaps predominantly falling as sleet given model
soundings suggesting a stout warm nose extending from 850 mb to
nearly 700 mb before falling below freezing from 850 mb down to the
surface... although confidence is low in this.

More widespread wintry weather is expected to spread south to north
across northern Michigan Saturday evening through Saturday night -
this time falling primarily as all snow and potentially heavy at
times with 1-2 inch/hour snowfall rates as strong forcing within the
system's deformation axis pivots overhead. Could continue to see
some sleet mix in Saturday evening into the early overnight hours,
again most likely across southeastern areas; however, increased
forcing should result in dynamic cooling through the column, helping
to erode any lingering warm nose and eventually resulting in an
atmosphere more conducive to all snow even across the southeast. As
the system pulls east late Saturday night into early Sunday morning,
expecting the bulk of wintry precip to diminish from west to east
during the 09-15z Sunday time frame.

Additional snow/sleet accumulation during the day Saturday expected
to range from none across eastern upper, less than an inch north of
M-32 and west of US-131 across NW lower, to a broad 1-3 inches
across south of M-72...perhaps a few higher amounts. Saturday night,
heavier totals of 6-10 inches across a bulk of northern lower
bringing 36-hour storm total accumulations to 5-10 inches across
much of northwest and north-central lower, including southern
portions of Mackinac and Chippewa tapering to 3-6 across the
remainder of the UP and across the southeastern zones (along with
the ice accumulation previously mentioned).

Impacts: Increasing north-northeast winds tonight gusting to 25-30
mph will raise concern for blowing/drifting snow and isolated power
outages, especially where any freezing rain is able to accumulate.
Winds gradually shift northeasterly through the day Saturday and
remain gusty into Saturday night...gusting 30-40 mph (highest near
the lakeshores). Blowing/drifting snow leading to greatly reduced
visibility remains likely and isolated power outages are certainly
possible. Snow-covered roads are a given, with all of this leading
to hazardous travel across much of the forecast area. Lakeshore
flooding becomes a concern as well through this time frame
especially across northeast lower, along with Beaver Island and
Leelanau County.

Headlines: Tough call here given the uncertainties regarding ice
tonight south and a potential lull in falling precip for a portion
of the day Saturday. However, have opted to upgrade locations along
the M-55 corridor along with Crawford, Oscoda, and Alcona counties
to a Winter Storm Warning. Will be leaving the Winter Storm Watch
across the remainder of the forecast area while pushing the start
time back to 18z/21z Saturday...despite some snow accumulation
expected tonight (not hitting advisory/warning criteria). Fully
expect an upgrade to the remainder of the counties tonight, but
worth getting one more model run to account for any additional
shifts to the heaviest precip/deformation axis Saturday night. In
addition, have hoisted lakeshore flood warnings and advisories for
the aforementioned coastlines from tonight through Saturday night.

&&

.LONG TERM...(Sunday night through Friday)
Issued at 252 PM EST Fri Jan 10 2020

High Impact Weather...Accumulating snow at times through the period.

Forecast Concerns...Pops through the period and how cold it will
turn later next week.

It looks like the active weather will continue over the next several
days but likely not to the extreme degree of the next couple of
days. Extended models vary on the details but the general consensus
is for short waves to move through the flow aloft pretty much every
24 to 36 hours. This is expected to lead to periodic chances for
mainly light snow. However, there are a few models that have a
stronger system with even precipitation type issues for the middle
of the week. Temperatures will be near to slightly above seasonal
levels to start off the new work week. Confidence is growing that we
will see a shot of arctic air for the second half of the week
leading to below normal temperatures for both Thursday and Friday
when lake effect snow chances increase.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 640 PM EST Fri Jan 10 2020

Conditions expected to steadily deteriorate to IFR tonight as
deep moisture and attendant low cigs/wintry mix of precipitation
spread northeast across northern lower Michigan. Steadiest and
heaviest activity expected late tonight, gradually ending on
Saturday. Likely to see some snow/sleet accumulations, on the
order of a few inches by later Saturday morning. Snow to liquid
ratios will be low, under 10 to 1. May also see freezing rain,
although most of that looks to occur southeast of the taf
locations. Current light winds will become gusty out of the
northeast and north overnight, with gusty northeast winds
continuing Saturday. Low levels will dry out from north to south
Saturday, likely returning a period of VFR conditions. More
accumulating snow returns just after this taf period.

&&

.MARINE...
Issued at 224 PM EST Fri Jan 10 2020

N/NE winds ramp back up to high end advisories and gales late
tonight through late Saturday night, with the arrival of a strong
storm system that will also bring a good deal of mixed
precipitation.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 7 AM EST Sunday for MIZ028>036-041-
     042.
     WINTER STORM WATCH from late Saturday night through Sunday
     morning for MIZ086>088-095>097.
     WINTER WEATHER ADVISORY until 10 AM EST Saturday for MIZ016>018-
     020>027-098-099.
     LAKESHORE FLOOD ADVISORY until 7 AM EST Sunday for MIZ020-098.
     WINTER STORM WATCH from Saturday evening through Sunday morning
     for MIZ016>018-020>027-098-099.
     LAKESHORE FLOOD WARNING until 7 AM EST Sunday for MIZ018-024-030-
     036-042-097.
LH...GALE WARNING until 7 AM EST Sunday for LHZ348-349.
     GALE WARNING from 4 PM Saturday to 7 AM EST Sunday for
     LHZ345>347.
LM...GALE WARNING from 4 PM Saturday to 4 AM EST Sunday for LMZ323-
     342.
     SMALL CRAFT ADVISORY until 7 AM EST Sunday for LMZ341.
     GALE WARNING until 4 AM EST Sunday for LMZ344>346.
LS...SMALL CRAFT ADVISORY until 7 AM EST Sunday for LSZ321-322.
&&

UPDATE...MB
NEAR TERM...MG
LONG TERM...AS
AVIATION...MSB
MARINE...TL
Hazardous weather outlook, Jan 10, 10:54 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1054 PM EST Fri Jan 10 2020

MIZ016>018-020>036-041-042-086>088-095>099-120400-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1054 PM EST Fri Jan 10 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

A strong storm system will bring accumulating wet snow and ice
overnight to portions of northern lower Michigan. Please see the
latest Winter Storm Warning for further details.

Lakeshore flooding and beach erosion is expected along the Lake
Huron shoreline tonight as well as Leelanau County and Beaver
Island on Lake Michigan. Please see the latest Lakeshore Flood
Warning and Advisory for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The strong storm system will continue to result in accumulating
snow and ice Saturday morning, and then again with heavier snow
accumulations Saturday night. Please see the latest Winter Storm
Watch and Winter Storm Warning for additional details.

Lakeshore flooding and beach erosion is expected along the Lake
Huron shoreline Saturday through Saturday night as well as
Leelanau County and Beaver Island on Lake Michigan. Please see the
latest Lakeshore Flood Warning and Advisory for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather,
snowfall, and ice accumulation amounts to the National Weather
Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-120400-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1054 PM EST Fri Jan 10 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force winds will return to many nearshore waters of Lake
Michigan and Lake Huron late tonight. Please see the
latest Gale Warning and nearshore forecast for further details.

.DAYS TWO THROUGH SEVEN...Friday through Monday.

Gale force winds are expected to continue in many nearshore
waters of Lake Michigan and Lake Huron Saturday and Saturday
night. Please see the latest Gale Warning and nearshore forecast
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Roscommon

When
January 11, 1:00 AM EST to January 12, 2:00 AM EST
Where
Roscommon forecast zone
Property damage
$4,000
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
January 11, 1:00 AM EST to January 12, 2:00 AM EST
Where
Ogemaw forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
January 11, 1:00 AM EST to January 12, 2:00 AM EST
Where
Iosco forecast zone
Property damage
$14,000
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Winter Storm, Arenac

When
January 11, 1:00 AM EST to January 12, 2:00 AM EST
Where
Arenac forecast zone
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
January 11, 8:00 PM EST to January 12, 5:00 AM EST
Where
Presque Isle forecast zone
Reported by
Public
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
January 11, 8:00 PM EST to January 12, 5:00 AM EST
Where
Alpena forecast zone
Reported by
Public
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873847, 873848, 873849, 873850, 873845, 873846.